Marines

Photo Information

MARINE CORPS BASE CAMP LEJEUNE, N.C. - Any of these products, combined with a rag and a few deep breaths from a good pair of lungs, have the potential to be deadly. Even a single session of abuse can disrupt heart rhythms and cause death from cardiac arrest or lower oxygen levels enough to cause suffocation, according to the National Institute on Drug Abuse. (Official Marine Corps photo by Lance Cpl. Matthew K. Hacker)

Photo by Lance Cpl. Matthew K. Hacker

A cheap way to get high, a quick way to die

26 Jul 2005 | Lance Cpl. Matthew K. Hacker

While 64 percent of all American children play video games at least one hour per day, and 3.4 million children between the ages of 10 and 18 are involved in the Boy Scouts of America, a recent study shows at least 20 percent of all American eighth-graders have experimented with inhalants.

Using inhalants is a rising trend with children between the ages of 12 and 17 and may cause severe damage to nearly every major part of the body, according to Cmdr. Daniel Noltkamper, the department head with the Emergency Department at the Camp Lejeune Naval Hospital.

“In order for most kids to get their hands on illegal drugs, they usually need a few things,” said Noltkamper. “They would need a decent amount of money, a car to transport it and they would need to travel into a ‘bad’ neighborhood to get it. With inhalants, they can just walk to the store down the street and pick some up. This is why it’s such a common problem.”

Inhalants can be introduced into the body using three different methods.

Sniffing or snorting involves the inhalation of a chemical directly from a container. Things such as opening a white out bottle or taking the cap off a permanent marker and smelling it are examples of sniffing. Smelling butane lighters is also an example.

A second, and most common, method, is huffing, according to Noltkamper. Huffing is when a person inhales a chemical through a piece of saturated cloth. Some examples of huffing is putting spray paint, nail polish remover or gasoline on a rag and taking a deep breath.

Another method of using inhalants is something called “bagging.” Bagging is breathing vapor from a paper or plastic bag containing solvent.

“Sometimes people will put spray paint or cleaning chemicals into a paper bag and just breathe it in for several minutes,” Noltkamper said. “While this will definitely get them high, it’s also damaging their body more than they probably know.”

While using inhalants may be a quick and easy high for the abuser, there are dozens of injuring and deadly side effects.

Even a single session of abuse can disrupt heart rhythms and cause death from cardiac arrest or lower oxygen levels enough to cause suffocation, according to the National Institute on Drug Abuse.

A user has the potential to develop lifelong bodily damage if using inhalants does not kill them during the first session.

“Problems with the central nervous system will occur,” said Noltkamper. “Sudden excitement, such as a parent walking in on a kid who’s huffing, would be enough to send the heart into convulsions and most likely kill them.”

Pulmonary asphyxiation – an insufficient amount of oxygen in the blood – is also a common result of abusing inhalants.

The only hope for lowering the numbers in cases of inhalant-involved incidents is parental involvement, according to Noltkamper. Noticing signs of an abuser before it’s too late is extremely important.

There are a number a ways to identify an abuser.

If someone constantly has an abnormal odor on them resembling a chemical or they have paint stains on their clothes, or more noticeably, their mouth, nose or hands they are probably using inhalants, according to Noltkamper.

“If your kid’s breath reeks of some sort of chemical substance, they probably have a problem,” said Noltkamper. “Constantly complaining of headaches, nausea or abdominal pain are indicators as well.”

Sniffing sleeves, carrying multiple markers, painting fingernails with white out, having butane lighters when they don’t smoke are also good indicators of an habitual user, according to Noltkamper.

Other giveaways include sores around the nose and mouth, red or runny eyes, a disoriented appearance, slurred speech, depression, irritability, lack of coordination and a drop in school grades or attendance.

Finding methods to stop people from abusing chemicals before it’s too late to turn back is the only way to save their life, according to Noltkamper. Parents need to be looking for these indicators if their children are between the ages of 12 and 17 no matter how good a kid they are.

“Huffing is a stepping stone drug,” said Noltkamper. “An inhalant abuser is three times more likely to start using other drugs in the future than someone who doesn’t.”